The Rhode Island Department of Health (HEALTH) has identified the state's first meningitis case linked to the nationwide fungal meningitis outbreak. The patient, a woman in her forties from Providence County, received a spinal injection at Ocean State Pain Management of Woonsocket on September 22, 2012. She is currently hospitalized and receiving treatment.
Two Rhode Island facilities--Ocean State Pain Management of Woonsocket and New England Anesthesiology, which has offices in Warwick and East Greenwich--received medication from any of three lots recalled by New England Compounding Center of Framingham, Massachusetts. These lots have been linked to a multi-state outbreak of meningitis following epidural steroid injection.
"HEALTH has worked closely with the two facilities who received recalled medication to identify and notify any patients who may have received the medication," said Director of Health Michael Fine, MD. "We continue to monitor those patients and to participate in the national investigation conducted by the Centers for Disease Control and Prevention and the Food and Drug Administration."
In total, 266 patients in Rhode Island received the recalled medication. Those patients have been notified both by mailed letter and through phone calls.
Additional lots of the medication, although not linked to the outbreak at this time, have also been recalled.
This type of meningitis is not transmitted from person to person. Only patients who received an epidural steroid injection containing medication from one of these recalled lots should contact their healthcare provider if they experience symptoms such as fever, new symptoms of headache or worsening headache, new stiff neck or sensitivity to light, or symptoms suggestive of a new stroke such as slurred speech, new or worse difficulty walking, or increased dizziness or falls. Patients should also seek care if they have worsening pain, redness, or swelling at the injection site.
For more information on the national outbreak, visit http://www.cdc.gov/HAI/outbreaks/meningitis.html. For more information on the recall, see the Food and Drug Administration website at http://www.fda.gov/Drugs/DrugSafety/ucm322752.htm
# # #